Mississippi, 2012

Damaging Wind in Mississippi, July 4, 2012

July 4, 2012 · NWS LIX · 1 event in 1 county or zone

An unstable airmass allowed the development of isolated severe thunderstorms during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An unstable airmass allowed the development of isolated severe thunderstorms during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 4, 2:59 PM CST, 16 minutes earlier.

Area forecast discussion, Jul 4, 2:59 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
359 PM CDT WED JUL 4 2012

.SHORT TERM...
SHOWERS AND THUNDERSTORMS ARE CURRENTLY ONGOING ACROSS THE
FORECAST AREA. AS EXPECTED A FEW OF THOSE THUNDERSTORMS HAVE BEEN
STRONG TO SEVERE WITH THE MAIN THREATS BEING GUSTY WINDS...HEAVY
RAIN AND HAIL. THE ENVIRONMENT IS STILL CONDUCIVE OVER THE REGION
TO KEEP STRONG AND ISOLATED SEVERE STORMS IN THE FORECAST THROUGH
THIS EVENING. HAVE INCREASED POPS THIS EVENING AND ENHANCED
WORDING IN FORECAST TO REFLECT STORM THREATS THIS EVENING. STORM
DEVELOPMENT AND COVERAGE SHOULD DECREASE LATER ON THIS EVENING AS
DAYTIME HEATING BEGINS TO DECREASE. SHORT RANGE MESO MODELS ALSO
INDICATE A DECREASE IN INTENSITY AND COVERAGE THIS EVENING AFTER 9
PM. OVERNIGHT SHOULD REMAIN QUIET WITH LOWS IN THE 70S. EXPECT
MORE OF THE SAME TOMORROW AS WELL. PRECIPITABLE WATER VALUES STILL
HANG AROUND THE 2 INCH RANGE AND INSTABILITY WILL BE ABOUT THE
SAME AS IT WAS TODAY. STORM MOTION WILL BE SLOW LESS THAN 5 KNOTS
SO HEAVY LOCAL RAINFALL CAN BE EXPECTED. EXPECT SEA BREEZE AND
RESIDUAL OUTFLOW BOUNDARIES TO BE THE TRIGGER ONCE AGAIN TOMORROW
AFTERNOON AND EVENING. 13/MH

.LONG TERM...
RAIN CHANCES INCREASE OVER THE WEEKEND AS UPPER LEVEL RIDGE IS
STILL EXPECTED TO MOVE SLIGHTLY TO THE WEST AND SMALL DISTURBANCES
WILL WORK THEIR WAY AROUND THE HIGH. RIGHT NOW WILL CONTINUE TO
CARRY 40 TO 50 PERCENT COVERAGE FOR FRIDAY AND SATURDAY. LOOKS LIKE BEST
CHANCES OF RAIN WILL BE FRIDAY AND SATURDAY AS A WEAK DISTURBANCE
MOVES THROUGH THE AREA. GOING INTO THE BEGINNING OF NEXT WEEK...EXPECT
SCATTERED SHRA/TSRA TO IMPACT THE AREA EACH AFTERNOON WITH TEMPERATURES
FORECAST AT NEAR OR SLIGHTLY ABOVE NORMAL LEVELS. 13/MH

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON. ALL SITES
HAVE A TEMPO GROUP BUT NONE BEING AFFECTED ATTM. GUSTS TO AROUND
30 KNOTS WILL BE POSSIBLE. OTHERWISE...VFR CONDITIONS OUTSIDE
CONVECTION WITH GREATER THREAT BETWEEN 19Z-01Z. LIGHT AND VARIABLE
WINDS TONIGHT WILL BECOME WEST TO NWRLY TOMORROW.

&&

.MARINE...
BERMUDA RIDGE EXTENSION ACROSS THE NORTHEAST GULF REMAINS IN PLACE
FOR THE NEXT SEVERAL DAYS...MAINTAINING LIGHT WINDS AND LOW SEAS
THROUGH THE WEEKEND.

DECISION SUPPORT...
DSS CODE...YELLOW.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...RADAR SUPPORT FOR STRONG TO SEVERE THUNDERSTORMS THIS
             AFTERNOON AND EVENING.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  96  72  94 /  50  40  30  50
BTR  74  95  75  94 /  50  30  30  50
ASD  74  94  76  92 /  50  40  30  50
MSY  77  93  78  92 /  50  40  30  50
GPT  76  93  75  91 /  50  40  30  50
PQL  73  93  72  92 /  50  40  30  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 4, 10:02 AM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1102 AM CDT WED JUL 4 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-051615-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1102 AM CDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND THIS EVENING. A FEW STORMS COULD BECOME STRONG TO SEVERE. THE
MAIN THREATS ARE GUSTY AND DAMAGING WINDS...FREQUENT LIGHTNING...
AND SMALL HAIL.

HEAT INDEX VALUES WILL PEAK IN THE 100 TO 105 DEGREE RANGE ACROSS
A LARGE PORTION OF THE AREA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY...
MAINLY IN THE AFTERNOON AND EVENING. A FEW STRONG THUNDERSTORMS
WILL BE POSSIBLE EACH DAY...BUT ORGANIZED SEVERE WEATHER IS NOT
ANTICIPATED.

HEAT INDEX VALUES ACROSS A LARGE PORTION OF THE AREA WILL PEAK
IN THE 100 TO 105 DEGREE RANGE EACH AFTERNOON THROUGH AT LEAST
THURSDAY WITH ACTUAL HIGH TEMPERATURES GENERALLY IN THE MID 90S
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 4, 1:55 PM CST, 1 hour 20 minutes before
LAZ061-042030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
255 PM CDT WED JUL 4 2012

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING UPPER JEFFERSON
PARISH...

AT 254 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR KENNER...MOVING NORTHEAST AT 5 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...METAIRIE

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jul 4, 2:15 PM CST, 1 hour before
MSZ070-042115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
315 PM CDT WED JUL 4 2012

...STRONG THUNDERSTORM NEARLY STATIONARY AFFECTING PIKE COUNTY...

AT 312 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR MCCOMB...OR ABOUT 4 MILES EAST OF MCCOMB.
THE THUNDERSTORM WAS SLOWLY DRIFTING WESTWARD.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...MCCOMB
AIRPORT...SUMMIT...MCCOMB AND MAGNOLIA

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...SUB
SEVERE HAIL UP TO NICKEL SIZE...AND WIND GUSTS TO NEAR 40 MPH...WHICH
COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jul 4, 2:18 PM CST, 57 minutes before
LAZ039-040-042115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
318 PM CDT WED JUL 4 2012

...STRONG THUNDERSTORM MOVING NORTHWEST AFFECTING ST. TAMMANY
PARISH...WASHINGTON PARISH...

AT 317 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR COVINGTON...OR ABOUT 2 MILES NORTHEAST OF
COVINGTON...MOVING NORTHWEST AT 5 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...COVINGTON
AND FOLSOM

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jul 4, 2:28 PM CST, 47 minutes before
MSZ077-042130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
328 PM CDT WED JUL 4 2012

...STRONG THUNDERSTORM MOVING NORTHWEST AFFECTING PEARL RIVER
COUNTY...

AT 326 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES EAST OF POPLARVILLE...MOVING NORTHWEST
AT 10 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...POPLARVILLE

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jul 4, 2:39 PM CST, 36 minutes before
LAZ071-MSZ070-042145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
339 PM CDT WED JUL 4 2012

...STRONG THUNDERSTORM MOVING WEST AFFECTING NORTHERN TANGIPAHOA
PARISH...PIKE COUNTY...

AT 335 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 16 MILES NORTHEAST OF GREENSBURG...OR ABOUT 2
MILES SOUTH OF OSYKA...MOVING WEST AT 5 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...OSYKA AND
KENTWOOD

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...SUB
SEVERE HAIL UP TO NICKEL SIZE...AND WIND GUSTS TO NEAR 40 MPH...WHICH
COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
Special weather statement, Jul 4, 2:48 PM CST, 27 minutes before
LAZ040-071-072-042145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
348 PM CDT WED JUL 4 2012

...STRONG THUNDERSTORM MOVING WEST AFFECTING ST. TAMMANY PARISH...
SOUTHERN TANGIPAHOA PARISH...NORTHERN TANGIPAHOA PARISH...

AT 344 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF COVINGTON...OR ABOUT 3
MILES SOUTHWEST OF FOLSOM...MOVING WEST AT 15 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...TICKFAW...
ROSELAND...INDEPENDENCE AND AMITE

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
July 4, 3:15 PM CST
Where
Pike County, Summit
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
31.280, -90.470

Several trees were blown down along Highway 570.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404480.